Alert archive / Wisconsin / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Duluth, MN
NWS Duluth, MN issued this winter storm watch at Feb 2, 2021, 3:27 PM CST for 5 counties in Wisconsin. It took effect at Feb 4, 2021, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 2, 2021, 3:27 PM CST (21:27 UTC)
- In effect from
- Feb 4, 2021, 12:00 AM CST
- Expired
- Feb 3, 2021, 3:26 PM CST
- In force
- Issued by
- NWS Duluth, MN
Counties Ashland County, WI, Bayfield County, WI, Iron County, WI, Price County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WWUS43 KDLH 022127 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 327 PM CST Tue Feb 2 2021 ...HEAVY SNOW AND FREEZING DRIZZLE WEDNESDAY NIGHT THROUGH EARLY FRIDAY MORNING... .A winter storm will move through the Upper Midwest Wednesday night through early Friday morning and will bring heavy snow to portions of northwest Wisconsin. A period of freezing drizzle is likely before precipitation changes to snow. Snow will be heavy at times during the day Thursday which will make travel difficult. The system departs the region early Friday morning, with the exception of lake-effect snow over northern portions of Bayfield, Ashland, and Iron counties through Friday. There remains some uncertainty in the track and placement of the heavy snow and much of the Northland will likely see freezing drizzle and snow with this system. Changes in the total snow amounts and locations of the heaviest snow are possible with later updates. Dangerous wind chills will follow the heavy snow for the end of the week through the weekend. WIZ002>004-009-030930- /O.NEW.KDLH.WS.A.0002.210204T0900Z-210205T1200Z/ Bayfield-Ashland-Iron-Price- Including the cities of Washburn, Bayfield, Ashland, Hurley, and Phillips 327 PM CST Tue Feb 2 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH EARLY FRIDAY MORNING... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 5 to 10 inches and ice accumulations of a light glaze possible. * WHERE...Bayfield, Ashland, Iron and Price Counties. This includes the Tribal Lands of the Red Cliff Band and the Bad River Reservation. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...There may be a period of freezing drizzle Wednesday evening which would lead to a glaze of ice. Lake- effect snow will continue for northern portions of Bayfield, Ashland, and Iron counties through Friday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth Huyck
2 follow-up statements
867 WWUS43 KDLH 030917 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 317 AM CST Wed Feb 3 2021 ...HEAVY SNOW AND FREEZING DRIZZLE WEDNESDAY NIGHT THROUGH EARLY FRIDAY MORNING... .A winter storm will move through the Upper Midwest Wednesday night through early Friday morning and will bring heavy snow to portions of northwest Wisconsin. A period of freezing drizzle is likely before precipitation changes to snow. Snow will be heavy at times during the day Thursday which will make travel difficult. The system departs the region early Friday morning, with the exception of lake-effect snow over northern portions of Bayfield, Ashland, and Iron counties through Friday. There remains some uncertainty in the track and placement of the heavy snow and much of the Northland will likely see freezing drizzle and snow with this system. Changes in the total snow amounts and locations of the heaviest snow are possible with later updates. Dangerous wind chills will follow the heavy snow for the end of the week through the weekend. WIZ008-032130- /O.EXB.KDLH.WS.A.0002.210204T0600Z-210205T1200Z/ Sawyer- Including the city of Hayward 317 AM CST Wed Feb 3 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 5 to 7 inches and ice accumulations of a light glaze possible. * WHERE...Sawyer County. This includes the Tribal Lands of the Lac Courte Oreilles Reservation. * WHEN...From late tonight through late Thursday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WIZ002>004-009-032130- /O.EXT.KDLH.WS.A.0002.210204T0600Z-210205T1200Z/ Bayfield-Ashland-Iron-Price- Including the cities of Washburn, Bayfield, Ashland, Hurley, and Phillips 317 AM CST Wed Feb 3 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 5 to 7 inches and ice accumulations of a light glaze possible. * WHERE...Iron, Price, Bayfield and Ashland Counties. This includes the Tribal Lands of the Red Cliff Band and the Bad River Reservation. * WHEN...From late tonight through late Thursday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ BJH For more information from the National Weather Service visit http://weather.gov/Duluth
089 WWUS43 KDLH 032126 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 326 PM CST Wed Feb 3 2021 ...SNOW AND FREEZING DRIZZLE TONIGHT THROUGH EARLY FRIDAY MORNING... .A winter storm will move through the Upper Midwest tonight through early Friday morning and will bring snow to portions of northwest Wisconsin. A period of freezing drizzle is likely before precipitation changes to snow. Snow will be heavy at times during the day Thursday which will make travel difficult. The system departs the region early Friday morning. However, lake-effect snow will continue over northern portions of Bayfield, Ashland, and Iron counties through Friday. There remains some uncertainty in the timing and speed of the onset of the freezing drizzle this evening, and also on the timing of the switch over to snow during the early to mid morning hours of Thursday. Much of the Northland will likely see freezing drizzle and snow with this system. Changes in the total snow amounts and locations of the heaviest snow are still possible with later updates. Dangerous wind chills will follow the heavy snow for the end of the week through the weekend. WIZ002>004-008-009-040930- /O.UPG.KDLH.WS.A.0002.210204T0600Z-210205T1200Z/ /O.NEW.KDLH.WW.Y.0004.210204T0600Z-210205T1200Z/ Bayfield-Ashland-Iron-Sawyer-Price- Including the cities of Washburn, Bayfield, Ashland, Hurley, Hayward, and Phillips 326 PM CST Wed Feb 3 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 4 to 6 inches, except 4 to 8 inches for northern Iron, Ashland and Bayfield counties and ice accumulations of a light glaze. * WHERE...Bayfield, Ashland, Iron, Sawyer and Price Counties. This includes the Tribal Lands of the Red Cliff Band, the Lac Courte Oreilles Reservation and the Bad River Reservation. * WHEN...From midnight tonight to 6 AM CST Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ WIZ001-006-007-040930- /O.NEW.KDLH.WW.Y.0004.210204T0600Z-210205T1200Z/ Douglas-Burnett-Washburn- Including the cities of Superior, Grantsburg, and Spooner 326 PM CST Wed Feb 3 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 1 to 3 inches, except 4 to 6 inches for northern Douglas and Bayfield counties and ice accumulations of a light glaze. * WHERE...Douglas, Burnett and Washburn Counties. * WHEN...From midnight tonight to 6 AM CST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ MNZ012-021-040930- /O.NEW.KDLH.WW.Y.0004.210204T0600Z-210205T1200Z/ Northern Cook and Lake-Southern Cook- Including the cities of Isabella and Grand Marais 326 PM CST Wed Feb 3 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST FRIDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of a light glaze. Winds gusting as high as 35 mph. Locally higher snowfall accumulations are possible. * WHERE...Northern Cook and Lake and Southern Cook Counties. This includes the Tribal Lands of the Grand Portage Reservation. * WHEN...From midnight tonight to 6 AM CST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this winter storm watch went out at Feb 2, 11:54 AM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Feb 2, 11:54 AM CST, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1154 AM CST Tue Feb 2 2021 .DISCUSSION...(Today through Monday) Issued at 326 AM CST Tue Feb 2 2021 Quiet and mild conditions persist for today and much of tomorrow before a system brings accumulating snow to the region for Wednesday night through Thursday. Bitterly cold air then arrives behind this system that will linger through the remainder of the forecast period. High pressure was in control across the Northland early this morning, but low-level moisture trapped underneath a stout inversion was keeping a layer of low stratus in place. As the ridge axis moves east through the day, 850mb winds will turn southwesterly and increasing warm air advection will keep clouds in place through Wednesday. Temperatures will remain above normal for today and Wednesday with highs reaching the lower 30s for most on Wednesday. Wednesday will see a cold front move into North Dakota extending from an area of low pressure over Hudson Bay. Additionally, a long wave trough will be working across the Intermountain West with elongated low pressure at the surface extending from eastern Colorado to Hudson Bay. As the northern cold front drops southeast, another area of low pressure is expected to develop over Minnesota Wednesday night. The GFS and GEM continue to spread precipitation into the Northland Wednesday evening with the ECMWF holding off until later Wednesday night. Forecast soundings Wednesday evening show a warm nose aloft with the profile not falling below freezing until after 06Z. Have introduced more of a freezing drizzle/snow mix during the evening hours Wednesday to account for this with a change over to all snow after 06/07Z as better QPF arrives per the ECMWF. Snow will then continue through Thursday before tapering off Thursday evening. Another area of low pressure will track northeast into Michigan Thursday night into Friday and will be stronger than the previous low over Minnesota. Depending on the track of this stronger low, snow may linger over the Arrowhead into Friday morning. GEFS plumes show a bit more clustering than they did last night with the top end of the range coming down as well. Accumulations of 2 to 6 inches look good across the region currently with the highest amounts over northwest Wisconsin. Lake-effect snow showers will then linger through the weekend across parts of northwest Wisconsin as northwesterly winds persist, although drier air should keep this snow on the light side. Strong northwesterly winds will develop Thursday as the gradient tightens between the strong low moving into Michigan and Arctic high pressure over the Northern Plains. These winds will usher in the coldest air of the season so far. CIPS analogs continue to run 1 to 2 standard deviations below normal for the weekend. Lows Saturday and Sunday nights will drop into the teens and 20s below zero with highs on Sunday staying below zero for most. Traditional cold spots across northern Minnesota may drop into the 30s below zero or lower Sunday night, especially if cloud cover is less than expected. With the core of high pressure expected to remain to the west over the Plains and Red River Valley, winds are not expected to completely die off overnight and will lead to dangerous wind chills as well. Highs on Saturday and Sunday may trend even cooler as we are currently on the warm side of guidance as models are struggling with the first substantial intrusion of Arctic air this season. The bitterly cold temperatures do not look to moderate much into the start of the new week with highs Monday and Tuesday struggling to reach the zero degree mark. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1154 AM CST Tue Feb 2 2021 Stratus trapped below a shallow thermal inversion will remain in place through the forecast period. Will maintain a pessimistic forecast with widespread IFR/MVFR conditions through the period. A wedge of drier air was advancing westward over northwest Wisconsin late this morning. Ceilings may rise at to MVFR at DLH and to 2kft or higher at HYR should the drier air push that far west. Will keep an eye on trends and may need to amend the forecast should conditions show signs of improvement. A low-level jet will develop over the terminals tonight and continue Wednesday morning. LLWS is a concern at INL and may need to be added to BRD and HIB with later updates. At this time, BRD and HIB are below the threshold to include LLWS. Lowered the ceilings at BRD to LIFR overnight as additional moisture lifting north on the southerly winds should lower cloud bases. && .PRELIMINARY POINT TEMPS/POPS... DLH 26 15 30 24 / 10 0 10 40 INL 29 19 31 16 / 0 0 10 50 BRD 28 17 32 18 / 0 0 10 40 HYR 30 13 33 27 / 0 0 0 40 ASX 29 12 36 28 / 0 0 0 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...BJH AVIATION...Huyck
Hazardous weather outlook, Feb 2, 3:39 AM CST, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 339 AM CST Tue Feb 2 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 339 AM CST Tue Feb 2 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread accumulating snow is expected later Wednesday night into Thursday evening. There is potential for portions of the Northland to receive 2 to around 6 inches of snow. The higher amounts are most likely over northern Wisconsin with amounts tapering off further west. A period of a wintry mix may precede the snow Wednesday night. Roads will likely become snow covered and slippery. Additional snowfall will be possible along portions of the South Shore Thursday night into the weekend due to lake effects. However, there are still some questions on how much snow will result due to wind direction uncertainty. Bitterly cold Arctic air will return to the region Friday through early next week and dangerous and life-threatening wind chills are expected. Wind Chill Advisories and Warnings will likely be needed. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report precipitation type, and measurements of snow or ice accumulations to the National Weather Service. Spotters and the public can also report precipitation type with the free M-PING smartphone app. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Winter Storm Watches in Wisconsin, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.